Review cardiac causes of syncope.
Geriatric Patient in hospital.
Elderly patient that presents to the hospital with syncope.
A transient, self-limited loss of consciousness, usually leading to falling and secondary to a temporary reduction of blood flow to parts of the brain responsible for consciousness.1
- List the cardiac causes of syncope in the elderly.
- Outline the steps needed to determine the cause of syncope.
Hazzard’s geriatric medicine and gerontology. New York, NY: McGraw-Hill Medical, 2009.
Lipsitz LA, Wei JY, Rowe JW. Syncope in an elderly, institutionalized population: prevalence, incidence, and associated risk. Q J Med. 1985 Apr;55(216):45-54. http://www.ncbi.nlm.nih.gov/pubmed/?term=syncope+in+elderly+institutionalized+population+prevalence+incidence+and+associated+risk
Soteriades ES, Evans JC, Larson MG, Chen MH, Chen L, Benjamin EJ, Levy D. Incidence and prognosis of syncope. N Engl J Med. 2002 19;347(12):878-85. http://www.ncbi.nlm.nih.gov/pubmed/?term=incidence+and+prognosis+of+syncope+soteriades
Brocklehurst's textbook of geriatric medicine and gerontology. Edited by Howard M Fillit, Kenneth Rockwood, Kenneth Woodhouse. Philadelphia, PA: Saunders/Elsevier, 7th Edition. 2010.
Users are free to download and distribute Geriatric Fast Facts for informational, educational, and research purposes only. Citation: Nicholas Dreger, Kathryn Denson MD, Gabriel Manzi MD, Bambi Wessel, Fast Fact #20: Cardiac Causes of Syncope in Geriatric Patients, September, 2012.
Disclaimer: Geriatric Fast Facts are for informational, educational and research purposes only. Geriatric Fast Facts are not, nor are they intended to be, medical advice. Health care providers should exercise their own independent clinical judgment when diagnosing and treating patients. Some Geriatric Fast Facts cite the use of a product in a dosage, for an indication, or in a manner other than that recommended in the product labeling. Accordingly, the official prescribing information should be consulted before any such product is used.